Arkansas, 2012

Hail and Damaging Winds in Arkansas, July 19 to 21, 2012

July 19 to 21, 2012 · NWS LZK · 10 events in 9 counties and zones

The approach of a cold front and very hot weather over Arkansas contributed to the development of a few severe thunderstorms on the afternoon and evening of the 19th. As the front moved through the state on the 20th and 21st, additional isolated severe storms formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of a cold front and very hot weather over Arkansas contributed to the development of a few severe thunderstorms on the afternoon and evening of the 19th. As the front moved through the state on the 20th and 21st, additional isolated severe storms formed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 19, 11:27 AM CST, 48 minutes earlier.

Area forecast discussion, Jul 19, 11:27 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1227 PM CDT THU JUL 19 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

OTHER THAN SOME ISOLATED AFTERNOON SHRA/TSRA...EXPECT MAINLY VFR
CONDITIONS THROUGH THIS TAF PERIOD. HAVE MENTIONED VCTS IN AREAS
THAT MAY SEE BEST POTENTIAL FOR TSRA.

&&

PREV DISCUSSION... /ISSUED 359 AM CDT THU JUL 19 2012/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT

HIGH PRESSURE WILL SHIFT WEST INTO THE PLAINS TODAY AND FRIDAY.
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY WITH HEAT
INDICES EXCEEDING 105 DEGREES ACROSS MUCH OF ARKANSAS. THE HEAT
ADVISORY WILL CONTINUE THROUGH FRIDAY AFTERNOON. ADDED A FEW
COUNTIES TO THE WEST AS WELL.

A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA FROM THE NORTH
SATURDAY AND SUNDAY. THIS WILL BRING DRIER AIR TO THE REGION...LESS
HUMIDITY AND LOWER HEAT INDICES. CONVECTON WILL BE MAINLY DIURNAL IN
NATURE THROUGH THE SHORT TERM PERIOD. ISOLATED SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY WILL BE MOSTLY IN THE SOUTH. THE
HIGH WILL EXPAND TO THE EAST ON SUNDAY TOWARD ARKANSAS. ABOVE NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

LONG TERM...MONDAY THROUGH WEDNESDAY

SUMMER LOOKS TO BE LOCKED IN THROUGH THE PERIOD WITH PATTERN
DOMINATED BY UPPER LEVEL RIDGING. RIDGE WILL INITIALLY BE CENTERED
TO THE NORTHWEST OF THE STATE BUT WILL EXPAND WITH TIME AND BE
SITTING ON TOP OF THE REGION BY THE MIDDLE OF NEXT WEEK. ALL MEDIUM
RANGE MODELS ON THE SAME PAGE WITH THIS SCENARIO AND WILL SIMPLY
BLEND MODEL SOLUTIONS THIS MORNING.

THE BEST CHANCE OF PRECIPITATION WILL BE MONDAY AS ARKANSAS WILL BE
ON THE SOUTHERN PERIPHERY OF THE RIDGE AND WEAK LOW PRESSURE TRIES
TO UNDERCUT IT. THIS MAY LEAD TO DIURNALLY DRIVEN CONVECTION OVER
THE SOUTHERN ZONES BUT EVEN SO...ONLY SLIGHT CHANCE POPS ARE
JUSTIFIED. REMAINDER OF THE FORECAST WILL LIKELY BE DRY ALTHOUGH A
PULSE TYPE THUNDERSTORM TWO CAN NOT BE RULED OUT COMPLETELY. WITH
THE CHANCES BEING AS SMALL AS THEY ARE...SILENT POPS SEEM THE BEST
WAY TO GO.

TEMPERATURES WILL REMAIN HOT THROUGH THE PERIOD AND AVERAGE ABOVE
NORMAL FOR LATE JULY. WHILE HEAT INDICES CURRENTLY FALL JUST BELOW
CRITERIA...THEY WILL NEED TO BE MONITORED FOR POSSIBLE HEAT RELATED
HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR    104  76 101  75 /  30  30  20  20
CAMDEN AR         99  75  99  75 /  20  20  30  20
HARRISON AR      100  74 100  75 /  30  30  20  10
HOT SPRINGS AR   102  77 101  76 /  20  20  20  20
LITTLE ROCK   AR 104  77 102  76 /  20  20  20  20
MONTICELLO AR     98  75  98  75 /  20  20  30  30
MOUNT IDA AR     102  75 100  76 /  20  20  20  20
MOUNTAIN HOME AR 102  74 100  74 /  30  30  20  10
NEWPORT AR       103  76 101  75 /  30  30  20  20
PINE BLUFF AR    100  76  99  76 /  20  20  20  20
RUSSELLVILLE AR  105  75 101  76 /  20  20  20  20
SEARCY AR        107  76 102  75 /  30  30  20  20
STUTTGART AR     102  77 101  76 /  20  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR ARKANSAS-BRADLEY-CALHOUN-
CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-
FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-
JEFFERSON-LINCOLN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-
POPE-PRAIRIE-PULASKI-SALINE-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

AVIATION...62
Hazardous weather outlook, Jul 19, 7:41 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
841 AM CDT THU JUL 19 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
841 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE ALOFT WILL SLOWLY DRIFT SOUTH INTO AR THIS
AFTERNOON...WITH SHOWERS AND THUNDERSTORMS ALREADY ONGOING ACROSS
PORTIONS OF WESTERN AND CENTRAL MISSOURI THIS MORNING. AS THIS
DISTURBANCE DROPS SOUTH...SOME SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE NORTHERN THIRD OF THE STATE. ELSEWHERE
ACROSS THE AREA...SOME ISOLATED THUNDERSTORMS COULD ALSO
DEVELOP...BUT WILL BE MORE SPOTTY IN NATURE. SOME STORMS COULD
BRIEFLY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN
THREAT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE AND
AFTERNOON TEMPERATURES WILL LIKELY EXCEED THE CENTURY MARK ACROSS
A GOOD PART OF THE STATE. HUMIDITY LEVELS WILL MAKE IT FEEL EVEN
WARMER WITH HEAT INDICES EXCEEDING 105 DEGREES ACROSS THE MAJORITY
OF THE AREA. AS SUCH...A HEAT ADVISORY IS IN EFFECT FOR ALL THE
COUNTY WARNING AREA WITH THE EXCEPTION OF THE FAR WEST AND
NORTHWEST. EVEN IN THE COUNTIES WHERE THE HEAT ADVISORY IS NOT IN
EFFECT...HEAT INDICES WILL STILL LIKELY SURPASS 100 DEGREES.

THERE IS A HIGH WILDFIRE DANGER DUE TO CONTINUING DROUGHT
CONDITIONS AND DRY VEGETATION. MOST COUNTIES HAVE BURN BANS IN
PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AFOREMENTIONED WEAK UPPER DISTURBANCE WILL CONTINUE TO SLOWLY
DROP SOUTH THROUGH TOMORROW AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE SOUTHERN HALF OF THE
AREA. SOME OF THESE STORMS COULD BECOME BRIEFLY SEVERE DURING THE
AFTERNOON HOURS ON FRIDAY...WITH DAMAGING WINDS THE MAIN THREAT.

SOMEWHAT DRIER AIR WILL FILTER INTO THE STATE FROM THE NORTH
BEHIND A WEAK FRONT ASSOCIATED WITH THIS UPPER DISTURBANCE. THIS
WILL LIMIT THE POTENTIAL FOR AFTERNOON SHOWERS AND THUNDERSTORMS
FOR A GOOD PORTION OF THE STATE THIS WEEKEND. HOWEVER...PORTIONS
OF SOUTHERN ARKANSAS WILL REMAIN IN HIGHER MOISTURE...WITH
AFTERNOON ISOLATED SHOWERS AND THUNDERSTORM MORE POSSIBLE.

THE OPPRESSIVE HEAT WILL CONTINUE TO BE A SIGNIFICANT THREAT
THROUGH EARLY NEXT WEEK AS TEMPERATURES HOVER AROUND 100 DEGREES.
HEAT INDICES WILL RANGE FROM 100 TO 110 THIS WEEKEND...WITH THE
HIGHEST VALUES ACROSS THE SOUTHERN SECTIONS OF THE STATE WHERE
HIGHER HUMIDITY LEVELS WILL REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56/62

In the hours before

Special weather statement, Jul 19, 11:14 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1214 PM CDT THU JUL 19 2012

ARZ016-024-025-033-191745-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-WHITE AR-
1214 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE...SOUTHWESTERN
JACKSON...SOUTHERN INDEPENDENCE AND EASTERN CLEBURNE COUNTIES UNTIL
1245 PM CDT...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF PLEASANT PLAINS...OR 14 MILES
SOUTHEAST OF MELROSE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT PLAINS...    VELVET RIDGE...       THIDA...
  SUNNYDALE...          ROOSEVELT...          HICKORY FLAT...
  HEFFINGTON...         GRAY...               DENMARK...
  WRENTON...            RUSSELL MTN...        FLORAL...
  BARE STONE...         BAILEY...             ALONZO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3559 9143 3538 9153 3550 9188 3567 9181
TIME...MOT...LOC 1715Z 289DEG 13KT 3556 9174

/62
Special weather statement, Jul 19, 11:38 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1238 PM CDT THU JUL 19 2012

ARZ033-191825-
WHITE AR-
1238 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE COUNTY UNTIL 130 PM
CDT...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BALD KNOB...OR 10 MILES
WEST OF AUGUSTA.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  WEST POINT...         PRYOR...              KENSETT...
  JUDSONIA...           HURRICANE LAKE WMA... BALD KNOB...
  WORDEN...             THREE SISTERS LAKE... TAYLOR SLOUGH...
  LIBERTY VALLEY...     LAKE BALD KNOB...     KIWANIS PARK...
  DONIPHAN...           BIG HURRICANE LAKE...
  BALD KNOB WILDLIFE REFUGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3528 9175 3537 9156 3522 9140 3514 9159
TIME...MOT...LOC 1738Z 136DEG 1KT 3526 9154

57
Special weather statement, Jul 19, 11:52 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1252 PM CDT THU JUL 19 2012

ARZ016-025-033-034-191820-
INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR-
1252 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODRUFF...
NORTHEASTERN WHITE...WESTERN JACKSON AND SOUTHERN INDEPENDENCE
COUNTIES UNTIL 115 PM CDT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PLEASANT PLAINS...OR 17
MILES NORTHWEST OF AUGUSTA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  THIDA...              POSSUM GRAPE...       OLYPHANT...
  INGLESIDE...          HEFFINGTON...         GRAY...
  FITZHUGH...           DENMARK...            BRADFORD...
  TEAGUE LAKE...        SPRIGGS MILL...       OLD GRAND GLAISE...
  MILL LAKE...          LAKE WHITSTINE...     BAILEY...
  ARM LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3554 9123 3533 9133 3544 9163 3561 9156
TIME...MOT...LOC 1752Z 290DEG 8KT 3550 9149

/62
Special weather statement, Jul 19, 12:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT THU JUL 19 2012

ARZ016-025-033-034-191845-
INDEPENDENCE AR-JACKSON AR-WHITE AR-WOODRUFF AR-
114 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODRUFF...
NORTHEASTERN WHITE...SOUTHWESTERN JACKSON AND EXTREME SOUTHEASTERN
INDEPENDENCE COUNTIES UNTIL 145 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RUSSELL...OR 11 MILES NORTH
OF AUGUSTA...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AUGUSTA...            TUPELO...             WELDON...
  SHOFFNER...           POSSUM GRAPE...       OLYPHANT...
  INGLESIDE...          HEFFINGTON...         FITZHUGH...
  BRADFORD...           TEAGUE LAKE...        SPRIGGS MILL...
  OLD GRAND GLAISE...   MILL LAKE...          LONG LAKE...
  LITTLE JORDAN LAKE... ARM LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3545 9112 3524 9136 3545 9155 3556 9143
TIME...MOT...LOC 1814Z 301DEG 14KT 3542 9142

/62

The radar

The Little Rock radar (KLZK), 95 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Independence

When
July 19, 12:15 PM CST
Where
Independence County, Floral
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.580, -91.750

Three chicken houses had roof damage, and trees and power lines were blown down.

Thunderstorm Wind, Van Buren

When
July 19, 1:45 PM CST
Where
Van Buren County, 2 mi NNE of Damascus
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
35.407, -92.406

Several pieces of siding were blown off the co-operative observer's house.

Thunderstorm Wind, Van Buren

When
July 19, 1:45 PM CST
Where
Van Buren County, Damascus
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.380, -92.420

Two structures had minor damage, and numerous trees and power lines were blown down.

Thunderstorm Wind, Pope

When
July 19, 2:34 PM CST
Where
Pope County, 1.9 mi SE of Bullfrog Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
35.500, -93.177

A barn was destroyed and trees were blown down.

Hail, Lonoke

When
July 19, 3:30 PM CST
Where
Lonoke County, Woodlawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.920, -91.880

Thunderstorm Wind, Boone

When
July 19, 4:10 PM CST
Where
Boone County, 0.68 mi SE of Harrison
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.222, -93.112

A very large tree fell, damaging the front of a house.

Thunderstorm Wind, Izard

When
July 19, 5:00 PM CST
Where
Izard County, Wideman
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.180, -92.000

Trees were blown down.

Thunderstorm Wind, Grant

When
July 19, 7:56 PM CST
Where
Grant County, Ico
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.450, -92.350

A house was damaged.

Thunderstorm Wind, Clark

When
July 20, 3:10 PM CST
Where
Clark County, 0.87 mi NE of Haretown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.029, -93.359

A tree was blown down on Okolona Rd.

Thunderstorm Wind, Lincoln

When
July 21, 8:35 PM CST
Where
Lincoln County, 0.53 mi E of Glendale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.971, -91.961

A tree was blown down onto Arkansas 54, blocking one lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384059, 384060, 384062, 384066, 384063, 384064, 384065, 384061, 384894, 389342.